Thunderstorm Wind, Berkshire
- When
- May 26, 4:11 PM EST
- Where
- Berkshire County, 0.51 mi E of Savoy
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.570, -73.020
A large tree was downed.
A broken line of thunderstorms moved across western Massachusetts during the afternoon and evening of the 26th, resulting in isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A broken line of thunderstorms moved across western Massachusetts during the afternoon and evening of the 26th, resulting in isolated wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 26, 4:06 PM EST, 5 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 506 PM EDT Wed May 26 2021 .SYNOPSIS... Showers and thunderstorms will occur into this evening ahead of cold front. Much cooler along with fair weather Thursday. Even cooler Friday with a widespread rainfall developing and continuing into Friday night. Temperatures will gradually moderate over the holiday weekend. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Severe Thunderstorm Watch #205 in effect until 8 pm... On-going convection occurring with pre-frontal trough moving across the region. The cold front is back to the northwest; to the west of the Saint Lawrence River Valley. Strong thunderstorms with isolated severe occurring across the local area. The strongest winds have recently occurred with the gust front, up to 50 mph. Gust front can be seen well on radar racing out ahead of storms. Have gotten some downsloping resulting in lower dew point across portions of the area which has impacted thunderstorms development. Low level rates are favorable however mid level are not optional. The threat for convection will continue ahead of cold front into this evening. Convection expected to fire up across the southeast portion of the forecast area with the outflow as storms move int from the east. Cooler and drier conditions will begin to be ushered into the region overnight with the passage of the cold front. Expecting low from the mid/upper 40s across the western Adirondacks to the lower 60s in the mid-Hudson Valley. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... A cooler and drier airmass will be ushered in Thursday as Canadian high pressure builds in and the cold front is forced farther to our south. Dew points are expected to fall through the 40s and down to around 30 degrees into the Adirondacks. Looking at highs only in the mid/upper 50s in the western Adirondacks, in the 70s up the Hudson River Valley northward through the Capital District and across northwestern Connecticut into portions of the Berkshires with 60s elsewhere. Short wave trough over the Northern Plains will impact the area bringing needed rainfall to the area as we close out the work week and head into the long holiday weekend. As this feature moves eastward its associated surface low will move eastward along boundary which was pushed well to our south. Rain/showers are expected to overspread to the area during the day Friday and continuing well into Friday night. Best chances are expected south of I-90 with a sharp drop off as you head northward where there will be influence of the Canadian high. Rainfall amounts of 1/2 an inch to possibly an inch generally south of I-90 with amounts dropping off as you head north of I-90. Much cooler with the cooler airmass, clouds and rain/showers. Highs only in the 60s in the mid-Hudson Valley into northwest CT with 40s limited to above 2000 feet with 50s elsewhere. Rain/showers will taper off late Friday night and Saturday with northerly flow bringing drier and cooler air into the region, Highs Saturday in the lower to mid 60s below 1000 feet and in the 50s above that; 10 to 15 degrees below normal. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Complex upper pattern through the period with some disagreements in the details of track and timing of upper impulses within broad cyclonic upper flow. Generally unsettled weather but periods of dry weather, depending the track and timing again, of each upper system. Considerable clouds and exiting isolated showers in the mid Hudson Valley and NW CT Saturday night. More breaks in the clouds Capital Region and Schoharie Valley points north and west. Then cold pool aloft associated with upper energy Sunday could support isolated to scattered showers Sunday afternoon in most areas. Highs Sunday in the 60s. Upper energy strengthens Sunday night into Monday as it exits off New England. Intervals of clouds and sun and isolated to scattered showers in most areas but best coverage in western New England. Highs Monday in the 60s to near 70. Weak, flat ridging could build in Tuesday and Wednesday but other upper energy just outside our region. Suggesting generally dry weather Tuesday and Wednesday but intervals of clouds and sun. Maybe some isolated showers Tuesday into Wednesday. Highs Tuesday in the mid to upper 70s but around 70 higher terrain. Highs Wednesday in the 70s to around 80. && .AVIATION /21Z WEDNESDAY THROUGH MONDAY/... Through 18z/Thu...VFR conditions will start the TAF period under a partly to mostly sunny sky. Showers and thunderstorms have developed across western New York and will continue to track eastward into the evening. Timing for activity across the terminals are between 20z/Wed and 02z/Thu where IFR conditions are possible within any thunderstorm. Gusty winds may also accompany the strongest cores. Have included the possible window of opportunity for thunderstorms at all sites with TEMPO groups. In the wake of the thunderstorms, scattered VFR showers may linger for a time (perhaps 06z/Thu), then drier air comes in overnight with showers ending. Patchy low-level clouds will be possible at all sites later tonight into early tomorrow morning. Will maintain VFR at this time but if coverage becomes broken, MVFR cigs are possible. Afterwards, clouds will lift and gradually dissipate Thursday morning. Wind will be out of the south to southwest at 7-14 kt with a few higher gusts to 20 kt this afternoon, then shift to the west at 6-12 kt tonight. Wind will then shift to the north to northwest tomorrow at 7-14 kt with gusts to 20 kt possible. Outlook... Thursday Night: No Operational Impact. NO SIG WX. Friday: High Operational Impact. Likely SHRA. Friday Night: Moderate Operational Impact. Chance of SHRA. Saturday: Low Operational Impact. Slight Chance of SHRA. Saturday Night: No Operational Impact. NO SIG WX. Sunday: Low Operational Impact. Isolated SHRA. Sunday Night: Low Operational Impact. Isolated SHRA. Memorial Day: No Operational Impact. NO SIG WX. && .FIRE WEATHER... Showers and thunderstorms will occur into this evening ahead of cold front. Thursday will feature fair weather with a widespread rainfall Friday into Friday night. Relative humidity values will recover to 85 to near 100 percent. Minimum relative humidity values are expected to be in the 30s into the mid 40s Thursday afternoon with a recovery to 65 to 85 percent Thursday night. Minimum values in the mid 40s to mid 50s are expected Friday. && .HYDROLOGY... Showers and thunderstorms will occur into this evening ahead of cold front. Rainfall amounts will be variable with localized amounts up to an inch possible in thunderstorms and some ponding of water possible. Thursday will feature fair weather with a widespread rainfall Friday into Friday night. Rainfall amounts of 1/2 an inch to possibly an inch generally south of I-90 with amounts dropping off as you head north of I-90. Any additional precipitation over the holiday weekend is expected to be light. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...IAA NEAR TERM...IAA SHORT TERM...IAA LONG TERM...NAS AVIATION...Rathbun FIRE WEATHER...IAA HYDROLOGY...IAA
Hazardous Weather Outlook National Weather Service Albany NY 107 PM EDT Wed May 26 2021 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-271100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 107 PM EDT Wed May 26 2021 ...SEVERE THUNDERSTORM WATCH 205 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central and eastern New York and southern Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Cooler weather returns Thursday into Thursday night with patchy frost possible across portions of the southern Adirondacks and southern Vermont. Frost advisories may be needed. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to pass along any reports of wind damage or hail to the National Weather Service via phone, email or social media.
Special Weather Statement National Weather Service Albany NY 348 PM EDT Wed May 26 2021 NYZ040-047>052-262015- Eastern Albany-Eastern Schenectady-Schoharie-Western Schenectady-Montgomery-Southern Saratoga-Western Albany- 348 PM EDT Wed May 26 2021 ...A STRONG THUNDERSTORM WILL AFFECT SCHENECTADY...NORTHERN ALBANY... SOUTH CENTRAL SARATOGA...NORTHEASTERN SCHOHARIE AND SOUTHEASTERN MONTGOMERY COUNTIES... At 347 PM EDT, a strong thunderstorm was located over Duanesburg, or 11 miles south of Amsterdam, moving east at 30 mph. Wind gusts up to 50 mph and pea size hail are possible with this storm. Locations impacted include... Schenectady, Clifton Park, Rotterdam, Watervliet, Colonie, Scotia, Latham, Niskayuna, Duanesburg, Altamont, Round Lake, Delanson, Country Knolls, Rotterdam Junction, Alplaus, East Glenville, Burnt Hills, Pattersonville-Rotterdam Junction, Malta and Charlton. This includes the following highways... Interstate 88 between exits 24 and 25. Interstate 90 between exits 25 and 26. Interstate 890 between exits 1a and 9. Interstate 87 between exits 4 and 7, and between exits 8A and 12. LAT...LON 4265 7425 4283 7431 4299 7380 4273 7371 TIME...MOT...LOC 1947Z 255DEG 27KT 4278 7418 Wasula/Rathbun
Special Weather Statement
National Weather Service Albany NY
355 PM EDT Wed May 26 2021
NYZ041-043-050-053-054-084-VTZ013-262030-
Western Rensselaer-Northern Washington-Eastern Rensselaer-Southern
Washington-Southern Saratoga-Northern Saratoga-Bennington-
355 PM EDT Wed May 26 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
SARATOGA...WASHINGTON...NORTH CENTRAL RENSSELAER AND NORTHWESTERN
BENNINGTON COUNTIES...
At 354 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Whitehall to near Fort Edward to
near Round Lake. Movement was east at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Mechanicville, Whitehall, Salem, Granville, Hartford, Cambridge,
Greenwich, Round Lake, Comstock, Country Knolls, Gates, Kingsbury,
Porter, Lee, Northumberland, Easton, Stillwater, Schuylerville,
Hampton and Rupert.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4364 7343 4362 7342 4359 7343 4357 7339
4362 7337 4363 7330 4358 7330 4357 7327
4355 7325 4332 7325 4331 7311 4322 7312
4288 7338 4291 7381 4321 7358 4368 7349
4368 7340
TIME...MOT...LOC 1954Z 267DEG 35KT 4361 7344 4322 7352 4292 7376
Rathbun/WasulaSpecial Weather Statement
National Weather Service Albany NY
411 PM EDT Wed May 26 2021
NYZ051>054-058>060-VTZ013-262045-
Eastern Albany-Western Rensselaer-Eastern Greene-Western
Columbia-Western Greene-Eastern Rensselaer-Western Albany-Bennington-
411 PM EDT Wed May 26 2021
...A LINE OF SHOWERS WILL AFFECT NORTH CENTRAL COLUMBIA...SOUTHERN
ALBANY...NORTHEASTERN GREENE...RENSSELAER AND SOUTHWESTERN BENNINGTON
COUNTIES...
At 410 PM EDT, radar indicated a line of showers and gusty winds
were located along a line extending from 8 miles east of
Mechanicville to Rensselaer to Preston Hollow. Movement was east at
35 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Albany, Troy, East Greenbush, Cohoes, Watervliet, Rensselaer, Nassau,
Delmar, Menands, New Baltimore, Westerlo, Ravena, Stephentown, Green
Island, Grafton, Berlin, Castleton-On-Hudson, West Sand Lake, Averill
Park and Selkirk.
This includes the following highways...
Interstate 90 between exits 10 and 6.
Interstate 87 between exits 21B and 23.
Interstate 787 between exits 1 and 9.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4258 7336 4237 7386 4242 7427 4247 7424
4262 7381 4289 7359 4287 7321
TIME...MOT...LOC 2010Z 271DEG 32KT 4288 7353 4262 7372 4245 7423
Rathbun/WasulaPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
425 PM EDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM TSTM WND DMG 2 SW SCOTIA 42.81N 73.99W
05/26/2021 SCHENECTADY NY TRAINED SPOTTER
LIMBS DOWNED ON CAMPBELL ROAD IN ROTTERDAM DUE TO GUST
FRONT WELL AHEAD OF THUNDERSTORMS
0342 PM TSTM WND DMG SCOTIA 42.83N 73.96W
05/26/2021 SCHENECTADY NY TRAINED SPOTTER
TREE DOWNED ON WIRES. OCCURRED WITH GUST FRONT WELL
AHEAD OF THUNDERSTORMS.
0344 PM TSTM WND DMG SCHENECTADY 42.80N 73.93W
05/26/2021 SCHENECTADY NY TRAINED SPOTTER
TREE DOWNED ON WIRES. OCCURRED WITH GUST FRONT WELL
AHEAD OF THUNDERSTORMS.
&&
EVENT NUMBER ALY2103193
EVENT NUMBER ALY2103194
EVENT NUMBER ALY2103195
FRUGISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
456 PM EDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG 6 SE SALEM 43.11N 73.26W
05/26/2021 BENNINGTON VT AMATEUR RADIO
TREES DOWNED ON ROUTE 313 ON THE NEW YORK-VERMONT
BORDER
0436 PM TSTM WND DMG ARLINGTON 43.06N 73.16W
05/26/2021 BENNINGTON VT AMATEUR RADIO
NUMEROUS TREES AND WIRES DOWNED ON ROUTE 7A IN
ARLINGTON
0438 PM TSTM WND DMG 1 SE ARLINGTON 43.06N 73.14W
05/26/2021 BENNINGTON VT AMATEUR RADIO
TREE DOWNED ON CAR NEAR ARLINGTON FIRE STATION
&&
EVENT NUMBER ALY2103196
EVENT NUMBER ALY2103197
EVENT NUMBER ALY2103198
FRUGISSpecial Weather Statement
National Weather Service Albany NY
458 PM EDT Wed May 26 2021
MAZ001-NYZ054-262130-
Northern Berkshire-Eastern Rensselaer-
458 PM EDT Wed May 26 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BERKSHIRE AND
SOUTHEASTERN RENSSELAER COUNTIES...
At 457 PM EDT, a strong thunderstorm was located over New Ashford, or
9 miles north of Pittsfield, moving east at 45 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Cheshire, Hancock, Savoy, New Ashford, Berkshire, Lanesborough,
Windsor, Garfield, Farnams, Wyomanock, Cherryplain, North
Stephentown, North Hancock, Cheshire Harbor, Arnoldville, Town Crest
Village and Lakeview Terrace.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4250 7305 4248 7336 4251 7335 4250 7342
4266 7338 4259 7301
TIME...MOT...LOC 2057Z 253DEG 41KT 4259 7329
CSThe Albany radar (KENX), 86 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
1 thunderstorm wind. Local standard time, as filed.
A large tree was downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2021Every state in 2021This day in weather historyWarnings in Massachusetts, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961856.